Is there any alternate medicine for tuberculosis?
Q: I am a 64 years old diabetic man who had a chest X-ray taken last week, which suggested left pulmonary tuberculosis (TB). The doctor prescribed me AKT4 for three months. Is there any alternative drug for tuberculosis? I felt tired and had loose motions once on taking the medicine for the first time. Are there any side effects of these medicines? Is there any need to take vitamin supplements along with these medicines?
A:You have not given any information on other symptoms such as fever, cough, sputum etc. An X-ray needs to be evaluated in conjunction with other signs and symptoms to come to a correct diagnosis. One should always test sputum for TB germs called AFB. If indeed you are suffering from lungs tuberculosis, then AKT-4 or similar other product (such as Wokex-4) is the appropriate medicine to be taken for two months and then review the case so as to reduce the medicines to AKT-3 or another similar brand such as Wokex-3. AKT-4 is the brand name, it contains four medicines out of which one i.e. isoniazid has side effects preventable with vitamin B-6. Hence on should either take vitamin B-6 separately or take another brand such as Wokex-4 (by Wockhardt) that contains this vitamin along with four anti-TB medicines. Tuberculosis must be treated vigorously irrespective of minor side effects. Fatigue is also a symptom of TB.